This question was raised on TikTok by creators who menstruate. TikTok creator Denise [@eclipsicherbs] stitched a video of a person who stated that they could not find any research as to why their period was “so awful” after getting vaccinated. Denise believes “your cycle can be altered because it [getting the vaccine] is such a high immune response.” In addition, Denise states “it’s like a stress response, whenever there is a high-stress response your hormones can get out of balance” (Denise [@eclipsicherbs], 2021).
Watch TikTok by creator Denise @eclipsicherbs
Those who menstruate began taking to social media to talk about their experiences after getting their first dose of the vaccine. Before long, a trend among symptoms started to emerge, with many reporting a heavier flow, bloating, cramping, and more.
What do you mean there is no research about the COVID-19 vaccine and how it can affect periods?According to Health.com, BBC, and Global News, trials did not report effects on reproductive health. There is no official study covering this as it is uncommon to measure menstrual flows in vaccination trials. This does not mean, however, that these symptoms should be ignored.
As a result, experts such as The Center for Disease Control and Prevention (CDC) have developed a Vaccine Adverse Event Reporting System to support these claims. This tool is now gathering information from people who menstruate across the United States.
Here are the theories:
Dr. Katy Clancy went viral on Twitter by sharing their experience of an unusually heavy period after getting the vaccine. This thread had lots of comments that were both supportive and unsupportive of the theory.
We reached out to TikTok creator Denise and she told us that “anything that affects your immune system can possibly alter your cycle. Your immune system directly interacts with your menstrual process. Denise then said: “Plus any big stressor, [such as] getting the vaccine can get your hormones out of balance” (Denise [@eclipsicherbs], 2021).
A colleague told me she has heard from others that their periods were heavy post-vax. I'm curious whether other menstruators have noticed changes too? I'm a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I'm in my 20s again.
— Dr. Kate Clancy 🏳️🌈 (@KateClancy) February 24, 2021
Based on experts’ suggestions, Denise is on the right track.
What experts are saying about the COVID-19 vaccine affects:The effects are all temporary. Moreover, there is no need to panic as ideally, your hormones will balance back out after your vaccines. If you notice changes in your cycle or are concerned, book a consultation with your doctor. Dr. Tail Bolger comments on Global News that the lack of representation of people who menstruate in clinical trials is a flaw in the medical community. “We don’t have the answers because it wasn’t studied.” Bolger continues, “It’s somewhat infuriating, I believe when I feel like I can’t counsel my patients — women who are menstruating, — on [all] of [the] potential side effects that could impact them” (Bolger, 2021).
Why does it matter?Dr. Tail Bolger hit the nail on the head. Too many women and people who menstruate are overlooked in the medical community. To repeat, these side effects are deemed temporary and therefore should not permanently affect your cycle, so there is no need to panic or miss a vaccine dose.
If are concerned about your mental health regarding menstrual pain check out these tips.
What’s next?With our amazing community at Diva, we are hosting a survey and encouraging those who have received their COVID-19 vaccines to participate. The goal is to collect the data and then build a readable report on what DivaCup users’ cycles are like after getting vaccinated. We hope to find an answer to the question “will the COVID-19 vaccine affect my period?” in our community.
We want to provide a safe space for all those who menstruate to talk about their bodies and experiences across their cycles. By participating in this survey, your contribution will be heard.